Here is My Question:
Should I be worried if I suddenly test positive after 39 infusions of Tysabri, with a high positive of 3.1 on JCV test? My neurologist stopped Tysabri and did MRI. No new enhancements. I did have a four month window when we moved, where do to insurance and set up, I was off infusions between the first 19 and last 20.
You are high titer JCV antibody positive and received Tysabri continuously for the past 20 months . You mentioned no enhancement on the MRI but we would not expect enhancement from either MS or PML shortly after stopping tysabri. Ask your neurologist if there were any new or enlarging T2/FLAIR lesions or new abnormalities on DWI trace images. The DWI trace images, which are routine now on most MRI protocols, are the best way to determine if there is any pre-symptomatic evidence of early PML.
I doubt you will have any problems since you did have a 4 month break from Tysabri and have only received 20 months of infusions since restarting tysabri. Most cases occur in people on Tysabri for over 24 months continuously.
Your risk of PML becomes very low within 3 months of stopping Tysabri and almost non existent after 6 months. As always, consult with your physician.
Revere (Rip) Kinkel MD
Professor of Clinical Neurosciences
Director of the Multiple Sclerosis Program
Clinical Neurosciences Director
University of California San Diego
PLEASE NOTE: The information/opinions on this site should be used as an information resource only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.